bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
All Web sites
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2014: S A J J M A M F J
2013: D N O S

 
  Other news for:
Eye Diseases
Glaucoma
Obesity
Body Weight Changes
 Resources from HONselect
Glaucoma Drug May Help Reverse Obesity-Related Vision Loss
Study gave Diamox, along with weight-loss plan, to patients with a different eye disease

By Robert Preidt

TUESDAY, April 22, 2014 (HealthDay News) -- A drug used to treat glaucoma eye disease can also help people with vision loss linked to obesity, a new study reveals.

Researchers examined the effectiveness of the inexpensive drug, called acetazolamide (Diamox), in women and men with the condition known as "idiopathic intracranial hypertension." According to the researchers, the disorder primarily affects overweight women of reproductive age, and 5 percent to 10 percent of women with it suffer disabling vision loss.

This study included 161 women and four men with idiopathic intracranial hypertension and mild vision loss. The investigators found that adding acetazolamide to a weight-loss plan featuring calorie reduction, lowered salt intake and exercise boosted vision improvement in these patients.

Specifically, the vision of those who took the drug improved twice as much after six months compared to those who took an inactive placebo, according to the U.S. National Eye Institute-funded study published April 22 in the Journal of the American Medical Association.

"Our results show that acetazolamide can help preserve and actually restore vision for women with [idiopathic intracranial hypertension] when combined with a moderate but comprehensive dietary and lifestyle modification plan," Dr. Michael Wall, a professor of neurology and ophthalmology at the University of Iowa in Iowa City, said in a National Eye Institute (NEI) news release.

Doctors need more guidance in treating this condition, another expert noted.

"The vision problems associated with this condition can be extremely debilitating, at significant cost to patients and the health care system. Yet there are no established treatment guidelines. We made it a priority to develop an evidence-based treatment for helping patients keep their vision," Eleanor Schron, director of clinical applications at NEI, said in the news release.

Idiopathic intracranial hypertension occurs when increased pressure within the fluid-filled spaces inside and around the brain causes swelling and damage to the optic nerve, according to the news release. Common symptoms include headache and eye problems such as blind spots, poor side vision, double vision and temporary spells of blindness.

Acetazolamide reduces fluid production in the brain and is often used as an additional treatment -- along with weight loss -- for people with idiopathic intracranial hypertension. However, there has been little evidence that the drug is effective in such cases.

About 100,000 Americans have idiopathic intracranial hypertension, according to the news release, and that number is rising due to the nation's obesity epidemic.

More information

Johns Hopkins Medicine has more about idiopathic intracranial hypertension.

SOURCE: U.S. National Eye Institute, news release, April 22, 2014

Copyright © 2014 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=687029

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Glaucoma
Eye
Intracranial Hypertension
Pseudotumor Cerebri
Hypertension
Women
Therapeutics
Research Personnel
Eye Diseases
Brain
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact